As a continuation on cognitive problems in MS (my main concerns) I wanted to ask: what meds did you try for that? As it is often connected with fatigue, my neuro gave me provigil (didn't really work for me and gave me awful headaches when weaning off) and ratilin (slightly better but also ends with headache).
It seems most of meds I take give me headaches (I also have migraines). Are there any other medications for that? It's very annoying not to be able to stay focused for any extended period of time.
As usual thank you for any suggestions!
May I suggest rehab for you? There is specialized cognitive training that can and usually does help with concentration. There was just a big presentation on trials that proved it works that was given at the ECTRIMS conference in Amsterdam. At least I think that's where I just read about it. LOL
The therapist can work with intervention techniques and skills to help you develop new or different ways to increase your attention and concentraiton.
Also, don't shy away from getting exercise. It is known that regular exercise is important for mental sharpness and helps with physical and mental fatigue.
Tried Provigil, tried Ritalin, ended up on Strattera and it's been a perfect godsend for me! (I did not have trouble with Provigil and Ritalin--they helped a lot, although Provigil had an uncomfortable late-afternoon "letdown" effect for me), but after a year or two they did not work so well.)
Strattera is marketed as an ADD med (it's a norepinephrine reuptake inhibitor, nonstimulant) and it does not help a great deal with fatigue, but it fixed my concentration/reading problem. The source of my attention/concentration problems is actually a low-level chronic dizziness of unknown cause. Not MS, presumably. But I do have highly abnormal brainstem evoked potentials, and I can't help but think that's related to my concentration/attention problem (solved by Strattera!) Horribly expensive med but it has no side effects for me and I've been taking it for 7 years.
P.S. I have low-level migraine activity, though no headaches to speak of, and that is what I attribute my dizziness/brainstem problems to, in the absence of any explanation whatsoever from multiple neurologists and ENTs over 12 years.
When I was having cognitive problems, I asked to be put on Aricept. It really seemed to help.
Recently I've learned that Aricept binds itself to certain receptors in the brain. These receptors change in composition. I'm not sure exactly what that means, but it sounds like the receptors can't 'improve' because of the changes.
At any rate, they've developed better drugs for cognitive problems, and my neurologist is ready to put me on them! But aside from memory issues, I think I'm doing okay. I probably need another neuro-psych exam to see if I've gotten better or worse since my last one.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.